Cancer Treating Drug Cisplatin Increases Hearing Loss Risk

Spread the love


.


To evaluate the course of cisplatin-related hearing loss, researchers examined data from 368 Canadian childhood cancer patients who received cisplatin and underwent a total of 2,052 audiological assessments. All patients were off cisplatin within three years of initiating the medication.

Three years after starting therapy, 75% of patients ≤5 years old and 48% of patients >5 years old had experienced cisplatin-related hearing loss. At three months and one year after initiating therapy, 27% and 61% of patients ≤5 years old had experienced cisplatin-related hearing loss, respectively.

A higher total dose of cisplatin at three months along with another chemotherapy drug vincristine, and a longer duration of concomitantly administered antibiotics exacerbated cisplatin-related hearing loss over time.

The underlying mechanism explaining the higher occurrence of cisplatin-related hearing loss in young children remains unclear, but maturing structures within the ear might be more vulnerable to the toxic effects of cisplatin.

Researchers hope that audiological monitoring at each cycle of cisplatin treatment will help to find the mechanistic basis of why younger children are more vulnerable to hearing loss and how to protect hearing during this life-saving chemotherapy course.

Source: Medindia



Source link

Related Posts

Leave a Reply

Your email address will not be published. Required fields are marked *

indian fitness care